Format

Send to

Choose Destination
Ir Med J. 2002 Jan;95(1):23-4.

Bupropion (Zyban) toxicity.

Author information

1
The National Poisons Information Centre, Beaumont Hospital, Dublin, Ireland.

Abstract

Bupropion is a monocyclic antidepressant structurally related to amphetamine. Zyban, a sustained-release formulation of bupropion hydrochloride, was recently released in Ireland, as a smoking cessation aid. In the initial 6 months since it's introduction, 12 overdose cases have been reported to The National Poisons Information Centre. 8 patients developed symptoms of toxicity. Common features included tachycardia, drowsiness, hallucinations and convulsions. Two patients developed severe cardiac arrhythmias, including one patient who was resuscitated following a cardiac arrest. All patients recovered without sequelae. We report a case of a 31 year old female who required admission to the Intensive Care Unit for ventilation and full supportive therapy, following ingestion of 13.5g bupropion. Recurrent seizures were treated with diazepam and broad complex tachycardia was successfully treated with adenosine. Zyban caused significant neurological and cardiovascular toxicity in overdose. The potential toxic effects should be considered when prescribing it as a smoking cessation aid.

PMID:
11928786
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center